It might be a slightly alien feeling when you receive your first set of dentures. This is a sensation that quickly fades, and you will become used to your dentures in a very short time. It's when this feeling of familiarity begins to change after years of service that you might start to experience an odd sensation again. Dentures that once fitted perfectly feel as though they're becoming loose and slipping out of position. What can cause this to happen?
Changes to Your Mouth
Over the years, the structure of the interior of your mouth can change. However miniscule these changes might be, there can be some recession to your jaw bone and gum tissues. Essentially, your dentures were fabricated in order to remain stable on a supporting platform (the base or roof of your mouth), and this platform has changed to the point that your dentures no longer fit as well as they originally did. This is not a cause for alarm, and it might simply be that your dentures need to be relined.
Relining is an extremely straightforward branch of denture repairs and simply involves adding another layer of acrylic resin to the denture base in order to achieve a better fit. However, even when your dentures fit perfectly, there can be another reason why dentures begin to slip and feel as though they're no longer fitting.
Your saliva is an important tool when it comes to keeping your dentures in place. This moisturises the underside of the denture base and creates a seal, the suction of which helps to secure your dentures. When your naturally-occurring levels of saliva are depleted for whatever reason, you might experience some denture slippage when this necessary suction is not present. There are numerous causes as to why your mouth might no longer produce the necessary amount of saliva (a condition known as xerostomia), and it could be caused by certain types of medication. If medication is identified as the likely cause for your issues with your dentures, there are certain ways to combat the problem.
The length of the course of medication will be considered. If it's only a temporary course, your saliva levels might return to normal once you stop taking the medication.
If the medication is required on an ongoing basis, it might be discussed if an alternative type can be prescribed that it less likely to give you xerostomia while still giving you the necessary benefits of the medication.
An additional form of stabiliser might be beneficial in overcoming the effects of the xerostomia. This might be as simple as the regular use of a denture adhesive.
Your dentures simply should not slip out of position unless there is an underlying cause, so please visit your dentist as soon as you begin to notice that something is amiss.